Icons/programs flickering in background of Warcraft 3

By ixmike88
Sep 1, 2010
Post New Reply
  1. I built a new pc about 4 months ago now and have this problem since I've had it: when I have Warcraft III: The Frozen Throne maximized, my background icons and some programs (ventrilo and garena mostly) begin to flicker a lot. i have dual monitors and when i have warcraft in focus it becomes a huge distraction (and im pretty sure it causes lag to my war3 since my fps drops from capped to 40-50ish), this problem never happened on my old pc

    windows xp sp3
    intel core i5 cpu 750 2.67ghz
    4gb g.skill ram
    ati radeon hd 4770
    monitor 1 (main): optiquest q2201wb
    monitor 2: acer b203w
    both monitor resolutions: 1680x1050
    both monitors refresh rate: 60hz

    i have spent a lot of time in the catalyst control center trying to fix this issue however nothing helps

    my warcraft's resolution is 1600x1200x32 and i thought this would be the issue since it's bigger than my desktop resolution however when i used other resolutions (1280x1050 for example) everything was still flickering

    i have tried messing with the refresh rates of warcraft and it matches my monitors (60), and i have also tried setting my monitors to 75hz and the same issue is still there

    i have also tried turning my main monitor into my secondary and my secondary into my main one however the problem still exists

    vertical sync is disabled by default

    not sure what other info to add, just ask if you need something

  2. ruready2

    ruready2 TS Enthusiast Posts: 202

    Your ram and cpu are good but, what about your graphics? What card do you have and what are the specs of it?
  3. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    this is the card, ati radeon hd 4770, let me know if you need anything else
  4. ruready2

    ruready2 TS Enthusiast Posts: 202

    Hmmmm... the graphics are good too. What about your virtual memory? Have you changed/adjusted it? Look and see what it is set to. Try 1.5 X your ram.
  5. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    i don't recall changing it but i might have at one point, but it's set to 2046-4092mb, do you think i should set it higher?
  6. ruready2

    ruready2 TS Enthusiast Posts: 202

    Yeah.. absolutely set it higher. You have 4gb of ram which is 4096mb. You are only using half of what is available. Set it to 6144mb.
  7. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    do i set the initial to 6144 or just the maximum or do i set it to 6144-6144?
  8. ruready2

    ruready2 TS Enthusiast Posts: 202

    Sorry for not including all the instructions. Set the initial to 6144 and double that for the max.
  9. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    it's set, thanks for the help, hope it solves it
  10. ruready2

    ruready2 TS Enthusiast Posts: 202

    You are welcome. Let me know if it solves it or not. If it doesn't file suit against
  11. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    it happened again earlier today, it happens only when warcraft 3 is maximized/in focus

    here is a list of all of my processes open

    i also noticed my fps dropped from capped (60) to 50-55ish as the icons in the background were flashing, when i close explorer.exe my fps goes back to normal, all of my desktop icons disappear when i close it so i'm assuming they are related

    everything that runs under explorer.exe:
    all of these processes are almost always open with the exception of process explorer and probably calculator, could some process be conflicting with war3?

    the new processes that this computer has compared to my old one are vptray.exe/bcu.exe/rthdcpl.exe

    thanks for any help
  12. gbhall

    gbhall TechSpot Chancellor Posts: 2,424   +77

    Sounds like something linked to explorer.exe, which is your user shell. Stopping it causes your desktop to stop and the icons disappear. Explorer.exe can also be a spyware program, as can a number of the other programs you mention. The legitimate version from MS or other supplier is replaced by an imitation, which is actually doing some of the things the legit program does, but also spying on your pc, logging keystrokes etc etc.

    One step you take could be to see where all those applications actually start from. Do a search for explorer.exe (and all the other programs too). Anything that appears in the wrong place (i.e. not under c:\windows\system etc, etc) or occurs more than once is obviously a wrong 'un. Next you can right-click each program to get it's version, exact bytes and compare it to what it should be (ref MS)

    If everything checks out, next we look for compatibility problems. Do you really need all those add-on utilities? Like AutoHotkey, wmplayer, bcusched, jcs, bcu, rthdpcl, realsched, ati2evxx.

    Stop them all loading at windows startup (temporarily at least, you probably could do without any of them long-term.)

    If no solution from that, disable your network and completely stop Symantec and all it's processes. Symantec, unfortunately, is at the root of far too many problems. If it's symantec, then obviously, junk it and use one of the excellent free anti-virus, anti-spyware, firewall. Plenty of options see the forum on here.
  13. ruready2

    ruready2 TS Enthusiast Posts: 202

    Actually, I did read somewhere that Norton was causing a similar issue. I will defer the remainder of your topic to gbhall. He knows alot more about this type thing than I. Thanks for posting and sorry I could not be of more help to you. I will continue to watch this topic as I am interested in learning the solution myself.
  14. ixmike88

    ixmike88 TS Rookie Topic Starter Posts: 26

    all i need is autohotkey and wmp, but i wasn't entirely sure how important the other stuff is since they're mostly driver software related, i will try closing symantec when this happens again, thanks

Similar Topics

Add New Comment

You need to be a member to leave a comment. Join thousands of tech enthusiasts and participate.
TechSpot Account You may also...